Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 7, 2017, 3:16 PM EDT for Charleston County, South Carolina. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 3:16 PM EDT (19:16 UTC)
- Expired
- Jul 7, 2017, 4:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 99 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:20 PM EDT | MARINE TSTM WIND 39 | 2 Ene James Island, SC | THE SCDNR SITE AT FORT JOHNSON MEASURED A 34 KNOT WIND GUST. |
| Jul 7, 3:30 PM EDT | TSTM WND GST 60 | 1 Wsw Fort Johnson, SC | SPOTTER ON BEAUREGARD STREET IN THE CLEARVIEW SUBDIVISION OF JAMES ISLAND ESTIMATES WIND GUSTS OF 55 TO 60 MPH. ALSO REPORTS TREES SUSTAINED SMALL LIMB DAMAGE. |
| Jul 7, 3:40 PM EDT | MARINE TSTM WIND 41 | 2 Ssw Charleston, SC | THE WEATHERFLOW SITE NEAR CHARLESTON MEASURED A 36 KNOT WIND GUST. |
| Jul 7, 3:47 PM EDT | MARINE TSTM WIND 39 | 1 W Fort Johnson, SC | THE JAMES ISLAND YACHT CLUB MEASURED A 34 KNOT WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1018 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696
WUUS52 KCHS 071916
SVRCHS
SCC019-072015-
/O.NEW.KCHS.SV.W.0075.170707T1916Z-170707T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
316 PM EDT FRI JUL 7 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
* Until 415 PM EDT
* At 316 PM EDT, a severe thunderstorm was located 12 miles south of
Magnolia Gardens, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Fort Sumter, Folly Beach, Johns Island, Wadmalaw Island, James
Island, James Island County Park and Maybank Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3267 7986 3266 7986 3264 8002 3265 8001
3264 8005 3262 8015 3273 8018 3279 7997
3273 7984
TIME...MOT...LOC 1916Z 260DEG 20KT 3269 8014
HAIL...0.88IN
WIND...60MPH
$$3 follow-up statements
286
WWUS52 KCHS 071931
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
331 PM EDT FRI JUL 7 2017
SCC019-072015-
/O.CON.KCHS.SV.W.0075.000000T0000Z-170707T2015Z/
Charleston SC-
331 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CHARLESTON COUNTY...
At 331 PM EDT, severe thunderstorms were located along a line
extending from near Charleston to 13 miles southwest of Downtown
Charleston, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Fort Sumter, Folly Beach, Johns Island, Wadmalaw Island, James
Island, James Island County Park and Maybank Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3267 7986 3266 7986 3264 8002 3265 8001
3264 8005 3262 8015 3273 8018 3279 7997
3273 7984
TIME...MOT...LOC 1931Z 261DEG 20KT 3275 7996 3265 8011
HAIL...0.88IN
WIND...60MPH
$$495
WWUS52 KCHS 071953
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
353 PM EDT FRI JUL 7 2017
SCC019-072015-
/O.CON.KCHS.SV.W.0075.000000T0000Z-170707T2015Z/
Charleston SC-
353 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CHARLESTON COUNTY...
At 352 PM EDT, severe thunderstorms were located along a line
extending from Fort Sumter to 12 miles southwest of Charleston,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Kiawah, Fort Sumter, Folly Beach, James Island and Fort Johnson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3266 7986 3264 7997 3264 8002 3265 8001
3264 8003 3262 8015 3272 8003 3276 7991
3273 7984
TIME...MOT...LOC 1952Z 267DEG 15KT 3272 7988 3264 8006
HAIL...<.75IN
WIND...60MPH
$$419
WWUS52 KCHS 072012
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
412 PM EDT FRI JUL 7 2017
SCC019-072022-
/O.EXP.KCHS.SV.W.0075.000000T0000Z-170707T2015Z/
Charleston SC-
412 PM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY WILL EXPIRE
AT 415 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3266 7986 3264 7997 3264 8002 3265 8001
3264 8003 3262 8015 3272 8003 3276 7991
3273 7984
TIME...MOT...LOC 2012Z 260DEG 20KT 3274 7975 3266 7993
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:19 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 7, 1:19 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Charleston SC 119 PM EDT Fri Jul 7 2017 .SYNOPSIS... Atlantic high pressure will prevail this afternoon. A weak cold front will approach the area this weekend. Atlantic high pressure will return early next week. && .NEAR TERM /THROUGH TONIGHT/... This Afternoon: High pressure will gradually retreat over the western Atlantic while a low pressure trough shifts over the Appalachian Mountains and Mid-Atlantic states, enhancing a piedmont trough inland. The overall trend will favor warm conditions and a few showers and/or thunderstorms over inland areas and along the Savannah River Basin initially this afternoon. Shower and thunderstorm coverage could gradually increase late afternoon into the evening, mainly over inland locations where convective outflows sourced from the Midlands drift into the area. DCAPE values around 1200 J/kg along with SBCAPE values between 3500-4500 J/kg support pulse type thunderstorms capable of producing strong and/or damaging winds, especially over inland locations in Southeast South Carolina. In regards to temps, 1000-850mb thickness values along with a west downsloping wind support highs in the mid 90s away from the immediate coast. The only relief will come with a shower or thunderstorm. These temps along with afternoon dewpts mixing out into the low/mid 70s support heat index values up to 104-107 degrees for much of the area. Tonight, any convection should fade during the mid to late evening. However, the approach of the sfc trough could support isolated storms well into tonight. A slight chance of showers and/or thunderstorms will therefore remain in the forecast. Low temperatures are forecast to range from the mid 70s inland to near 80 over the beaches. && .SHORT TERM /SATURDAY THROUGH MONDAY/... Saturday: A weak cold front draped near the Appalachians will slowly slide towards the forecast area through the weekend, while the outer fringe of the Bermuda High attempts to hang on locally. Sufficient moisture and CAPE will exist over the forecast area, providing support for some stronger to marginally-severe pulse-type thunderstorms, mainly in the afternoon and evening. 0-6 km shear values of only 10-15 knots will not broadly support significant storm organization, but locally enhanced shear near cell and boundary interactions could enhance storm updrafts. Anticipate temperatures around normal, with highs peaking in the mid 90s most locations inland, and lows in the mid to upper 70s. Sunday: The cold front will attempt to push into the forecast area, but consensus of available guidance suggests it will stall just outside of our inland counties. Regardless of that exact location, near the front will exist some degree of enhanced support for convection, with plenty of available moisture ahead of the front. 0- 6 km shear values will increase slightly near the front, but still only around 20-25 kts, which is much less than ideal for significant storm organization. Increased cloud cover is reasonable given the proximity of the front and combined with the potential for greater convective coverage, maximum temperatures should be a degree or two cooler. Monday: The Bermuda High will attempt to build back into the forecast area as the stalled front dissipates. The GFS ensemble hints at greater convective coverage on Monday relative to the weekend, but other deterministic models are in reasonable agreement that both surface pressures and heights aloft will be rising, which does not support the GEFS' claim. Surface-based CAPEs also appear lower Monday than previous days. Regardless, a chance for thunderstorms will continue to be advertised in the forecast, primarily in the afternoon. Near-normal temperatures are anticipated. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... The Bermuda high will continue to build in through much of next week while a weak trough persists aloft. For now, POPs in this period will remain near climatological normals. Near-normal temperatures are anticipated. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... VFR conditions will likely prevail at both CHS and SAV terminals through 18Z Saturday. However, a brief shower or thunderstorm could impact either terminal this afternoon into early evening hours. Confidence is too low to include flight restrictions at either terminal at this time. Deep mixing should result in wind gusts between 15-20 kt this afternoon at the CHS terminal. Extended Aviation Outlook: Potential for brief restrictions will exist at KCHS and KSAV each day if terminals are directly impacted by showers/thunderstorms, primarily during afternoon and early evening hours. && .MARINE... This Afternoon and Tonight: The pressure gradient should increase slightly across the marine zones as a low pressure trough reaches the Midlands this afternoon. Steady southwest winds are forecast today through tonight, with occasional wind gusts of 25 kts this evening into early overnight hours across northern South Carolina waters off the Charleston County coast. Given the duration of the event, a Small Craft Advisory is not anticipated. Seas should range between 2-4 ft, with occasional 5 ft seas beyond 15 nm in northern South Carolina waters tonight. Saturday through Tuesday: Winds and seas are expected to remain below Small Craft Advisory criteria through this period underneath the Bermuda High. As a cold front nears, there is potential for the pressure gradient to tighten, increasing winds and seas up to 20-25 knots and 4-5 ft, respectively. The front will dissipate early next week, and the Bermuda High will regain primary influence over the waters, with S-SW winds averaging 15 knots and seas 2-4 ft, both on a decreasing trend through the early part of the week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM...JMC LONG TERM...JMC AVIATION...DPB/JMC MARINE...DPB/JMC
Hazardous weather outlook, Jul 7, 3:09 AM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 309 AM EDT Fri Jul 7 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-080715- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 309 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 7, 2:33 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
233 PM EDT FRI JUL 7 2017
SCZ043-044-071900-
Inland Colleton-Dorchester-
233 PM EDT FRI JUL 7 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 232 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cottageville, or 7 miles west of Givhans
Ferry State Park, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
North Charleston, Summerville, Slands Bridge, Givhans Ferry State
Park, Ridgeville, Cottageville, Round O and Givhans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3302 8015 3301 8018 3299 8015 3299 8013
3298 8013 3298 8014 3296 8012 3291 8009
3292 8057 3308 8059 3315 8032
TIME...MOT...LOC 1832Z 266DEG 14KT 3300 8050Special weather statement, Jul 7, 3:13 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
313 PM EDT FRI JUL 7 2017
SCZ050-052-072000-
Tidal Berkeley-Charleston-
313 PM EDT FRI JUL 7 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 313 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Charleston to Bears
Bluff, and moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Charleston, North Charleston, Mount Pleasant, Downtown Charleston,
Fort Sumter, Isle Of Palms, Folly Beach and Sullivan's Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3287 7958 3274 7983 3267 7986 3260 7996
3252 8015 3260 8037 3290 7984
TIME...MOT...LOC 1913Z 279DEG 12KT 3279 7995 3262 8024The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:33 PM EDT | Special Weather Statement | CHS | Dorchester | 27 min |
| Jul 7, 3:03 PM EDT | Special Marine Warning | CHS | 87 min | |
| Jul 7, 3:13 PM EDT | Special Weather Statement | CHS | Charleston | 47 min |
| Jul 7, 3:18 PM EDT | Special Weather Statement | CHS | Berkeley | 42 min |
| Jul 7, 3:24 PM EDT | Special Marine Warning | CHS | 96 min | |
| Jul 7, 3:26 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 64 min |
| Jul 7, 3:59 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 7, 4:35 PM EDT | Special Marine Warning | CHS | 115 min | |
| Jul 7, 4:56 PM EDT | Special Weather Statement | CHS | Dorchester | 49 min |
| Jul 7, 5:40 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester | 65 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.